Skip to main content

A distributionally robust perspective on uncertainty quantification and chance constrained programming


The objective of uncertainty quantification is to certify that a given physical, engineering or economic system satisfies multiple safety conditions with high probability. A more ambitious goal is to actively influence the system so as to guarantee and maintain its safety, a scenario which can be modeled through a chance constrained program. In this paper we assume that the parameters of the system are governed by an ambiguous distribution that is only known to belong to an ambiguity set characterized through generalized moment bounds and structural properties such as symmetry, unimodality or independence patterns. We delineate the watershed between tractability and intractability in ambiguity-averse uncertainty quantification and chance constrained programming. Using tools from distributionally robust optimization, we derive explicit conic reformulations for tractable problem classes and suggest efficiently computable conservative approximations for intractable ones.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. We call \(\mathcal {C}_i\) essentially strictly feasible if there is \((\varvec{z}, \varvec{u}) \in \mathcal {C}_i\) that satisfies all non-polyhedral constraints in (5) strictly, see [4].


  1. Ben-Tal, A., Ghaoui, L.El, Nemirovski, A.: Robust Optimization. Princeton University Press, Princeton (2009)

    Book  MATH  Google Scholar 

  2. Ben-Tal, A., Den Hertog, D., De Waegenaere, A., Melenberg, B., Rennen, G.: Robust solutions of optimization problems affected by uncertain probabilities. Manag. Sci. 59(2), 341–357 (2013)

    Article  Google Scholar 

  3. Ben-Tal, A., Nemirovski, A.: Robust solutions of linear programming problems contaminated with uncertain data. Math. Program. A 88(3), 411–424 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  4. Ben-Tal, A., Nemirovski, A.: Lectures on Modern Convex Optimization: Analysis, Algorithms, and Engineering Applications. SIAM, Philadelphia (2001)

    Book  Google Scholar 

  5. Bertsimas, D., Gupta, V., Kallus,N.: Data-driven robust optimization. Available on (2013)

  6. Bertsimas, D., Popescu, I.: Optimal inequalities in probability theory: a convex optimization approach. SIAM J. Optim. 15(3), 780–804 (2004)

    Article  MathSciNet  Google Scholar 

  7. Bertsimas, D., Sim, M.: The price of robustness. Oper. Res. 52(1), 35–53 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  8. Boyd, S., Vandenberghe, L.: Convex Optimization. Cambridge University Press, Cambridge (2004)

    Book  MATH  Google Scholar 

  9. Calafiore, G.C., El Ghaoui, L.: On distributionally robust chance-constrained linear programs. J. Optim. Theory Appl. 130(1), 1–22 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  10. Casella, G., Berger, R.L.: Statistical Inference, 2nd edn. Duxbury Thomson Learning, Pacific Grove, CA (2002)

  11. Chen, W., Sim, M., Sun, J., Teo, C.-P.: From CVaR to uncertainty set: implications in joint chance-constrained optimization. Oper. Res. 58(2), 470–485 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  12. Chen, X., Sim, M., Sun, P.: A robust optimization perspective on stochastic programming. Oper. Res. 55(6), 1058–1071 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  13. Delage, E., Ye, Y.: Distributionally robust optimization under moment uncertainty with application to data-driven problems. Oper. Res. 58(3), 596–612 (2010)

    Article  MathSciNet  Google Scholar 

  14. DeMiguel, V., Nogales, F.J.: Portfolio selection with robust estimation. Oper. Res. 57(3), 560–577 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  15. Dharmadhikari, S.W., Joag-Dev, K.: Unimodality, Convexity, and Applications, Volume 27 of Probability and Mathematical Statistics. Academic Press, Waltham (1988)

    Google Scholar 

  16. Doan, X.V., Li, X., Natarajan, K.: Robustness to dependency in portfolio optimization using overlapping marginals. Available on optimization online (2013)

  17. Doan, X.V., Natarajan, K.: On the complexity of nonoverlapping multivariate marginal bounds for probabilistic combinatorial optimization problems. Oper. Res. 60(1), 138–149 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  18. El Ghaoui, L., Oks, M., Oustry, F.: Worst-case value-at-risk and robust portfolio optimization: a conic programming approach. Oper. Res. 51(4), 543–556 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  19. Erdoğan, E., Iyengar, G.: Ambiguous chance constrained problems and robust optimization. Math. Program. B 107(1–2), 37–61 (2006)

    Article  MATH  Google Scholar 

  20. Gauss, C.F.: Theoria combinationis observationum erroribus minimis obnoxiae, pars prior. Comment. Soc. Reg. Sci. Gott. Recent. 33, 321–327 (1821)

    Google Scholar 

  21. Han, S., Tao, M., Topcu, U., Owhadi, H., Murray, R. M.: Convex optimal uncertainty quantification. Available on, (2013)

  22. Hanasusanto, G. A., Roitch, V., Kuhn, D., Wiesemann,W.: Ambiguous joint chance constraints with conic dispersion measures. Working Paper, Imperial College London and École Polytechnique Fédérale de Lausanne 2015

  23. Hanasusanto, G.A., Roitch, V., Kuhn, D., Wiesemann, W.: A distributionally robust perspective on uncertainty quantification and chance constrained programming. Technical Report, Imperial College London and École Polytechnique Fédérale de Lausanne (2015)

  24. Hu Z., Hong,L. J.: Kullback-Leibler divergence constrained distributionally robust optimization. Available on optimization online (2012)

  25. Hu, Z., Hong, L. J., So,A. M.-C.: Ambiguous probabilistic programs. Available on optimization online (2013)

  26. Huber, P.J.: Robust estimation of a location parameter. Ann. Stat. 53(1), 73–101 (1964)

    Article  Google Scholar 

  27. Jasour, A., Aybat, N. S., Lagoa, C.: Semidefinite programming for chance optimization over semialgebraic sets. Available on (2014)

  28. Jiang, R., Guan, Y.: Data-driven chance constrained stochastic program. Available on optimization online (2012)

  29. Korski, J., Pfeuffer, F., Klamroth, K.: Biconvex sets and optimization with biconvex functions: a survey and extensions. Math. Methods Oper. Res. 66(3), 373–407 (2007)

    Article  MathSciNet  Google Scholar 

  30. Lam, S.-W., Ng, T.S., Sim, M., Song, J.-H.: Multiple objectives satisficing under uncertainty. Oper. Res. 61(1), 214–227 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  31. Mohajerin Esfahani, P., Kuhn, D.: Data-driven distributionally robust optimization using the Wasserstein metric: performance guarantees and tractable reformulations. Working Paper, École Polytechnique Fédérale de Lausanne (2015)

  32. Natarajan, K., Pachamanova, D., Sim, M.: Incorporating asymmetric distributional information in robust value-at-risk optimization. Manag. Sci. 54(3), 573–585 (2008)

    Article  MATH  Google Scholar 

  33. Nemirovski, A., Shapiro, A.: Convex approximations of chance constrained programs. SIAM J. Optim. 17(4), 969–996 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  34. Owhadi, H., Scovel, C., Sullivan, T.J., McKerns, M., Ortiz, M.: Optimal uncertainty quantification. SIAM Rev. 55(2), 271–345 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  35. Pflug, G., Pichler, A., Wozabal, D.: The \(1/n\) investment strategy is optimal under high model ambiguity. J. Bank. Finance 36(2), 410–417 (2012)

    Article  Google Scholar 

  36. Popescu, I.: An SDP approach to optimal moment bounds for convex classes of distributions. Math. Oper. Res. 50(3), 632–657 (2005)

    Article  Google Scholar 

  37. Rachev, S.T.: Probability Metrics and the Stability of Stochastic Models. Wiley, New York (1991)

    MATH  Google Scholar 

  38. Shapiro, A.: On duality theory of conic linear problems. In: Semi-infinite Programming, chapter 7, pp 135–165. Kluwer Academic Publishers (2001)

  39. Shapiro, A., Kleywegt, A.: Minimax analysis of stochastic problems. Optim. Methods Softw. 17(3), 523–542 (2002)

    Article  MATH  MathSciNet  Google Scholar 

  40. Sun, H., Xu, H.: Asymptotic convergence analysis for distributional robust optimization and equilibrium problems. Available on optimization online (2013)

  41. Van Parys, B.P.G., Goulart, P.J., Kuhn, D.: Generalized Gauss inequalities via semidefinite programming. Math. Program. A (2015) (in press)

  42. Van Parys, B.P.G., Kuhn, D., Goulart, P.J., Morari, M.: Distributionally robust control of constrained stochastic systems. Available on optimization online (2013)

  43. Vandenberghe, L., Boyd, S., Comanor, K.: Generalized Chebyshev bounds via semidefinite programming. SIAM Rev. 49(1), 52–64 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  44. Wiesemann, W., Kuhn, D., Rustem, B.: Robust Markov decision processes. Math. Oper. Res. 38(1), 153–183 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  45. Wiesemann, W., Kuhn, D., Sim, M.: Distributionally robust convex optimization. Oper. Res. 62(6), 1358–1376 (2014)

    Article  MathSciNet  Google Scholar 

  46. Xu, H., Caramanis, C., Mannor, S.: Optimization under probabilistic envelope constraints. Oper. Res. 60(3), 682–699 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  47. Yanıkoğlu, İ., Den Hertog, D.: Safe approximations of ambiguous chance constraints using historical data. INFORMS J. Comput. 25(4), 666–681 (2013)

    Article  MathSciNet  Google Scholar 

  48. Žáčková, J.: On minimax solutions of stochastic linear programming problems. Čas. Pěst. Mat. 91(4), 423–430 (1966)

    MATH  Google Scholar 

  49. Zymler, S., Kuhn, D., Rustem, B.: Distributionally robust joint chance constraints with second-order moment information. Math. Program. A 137(1–2), 167–198 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  50. Zymler, S., Kuhn, D., Rustem, B.: Worst-case value-at-risk of non-linear portfolios. Manag. Sci. 59(1), 172–188 (2013)

    Article  MathSciNet  Google Scholar 

Download references


This research was supported by the Swiss National Science Foundation under Grant BSCGI0_157733 and by EPSRC under Grant EP/I014640/1.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Daniel Kuhn.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hanasusanto, G.A., Roitch, V., Kuhn, D. et al. A distributionally robust perspective on uncertainty quantification and chance constrained programming. Math. Program. 151, 35–62 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification

  • 90C15